New Castle County Police save 37th life with anti-opioid-overdose drug

WDEL file

Eight people have died in four days from suspected overdoses, prompting a warning from Delaware health officials Tuesday. 

The Delaware Department of Health and Social Services said the eight deaths happened from Friday to Monday across all three counties. Health officials said men and women, ranging in age from their twenties to the fifties were affected.

"This horrific toll shows that no one in active use is immune from the risk of death in our state," said DHSS Secretary Dr. Kara Odom Walker

The eight deaths doubled the total number of suspected overdoses fatalities this month, according to DHSS.  The Division of Forensic Science (DFS) reported 16 deaths from suspected overdoses in Delaware for August.  

It's unclear whether the latest batch of deadly drugs may be laced with fentanyl.  

"If a user has ingested fentanyl or a drug laced with fentanyl, time is critical because the powerful opioid quickly affects the central nervous system and the brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately," said state health officials.  

Since the start of 2018, DFS said 167 people have died from suspected overdoses in Delaware. In 2017, 345 people died from suspected overdoses, up 12 percent from 2016.

State health officials remind those who find themselves dealing with an overdose victim that Naloxone can save a life.

“If you continue to use substances, have the overdose-reversing medication naloxone with you because the risk for death is increased. Our first priority is to reduce harm and save lives. From there, we can connect people to the treatment options that will work best for them," said Elizabeth Romero, director of DHSS’ Division of Substance Abuse and Mental Health.

In New Castle County, the 24/7 Crisis Services Hotline number is 1.800.652.2929. In Kent and Sussex counties, the number is 1.800.345.6785. Individuals and families also can visit DHSS’ website, www.HelpIsHereDE.com, to find addiction treatment and recovery services in Delaware or nearby states.

Naloxone is available at many Delaware pharmacies without a prescription, or by attending community trainings through Brandywine Counseling and Community Services. The next community training is at 6 p.m. Aug. 27 at Abundant Life Christian Church, 28714 Seaford Road, Laurel. As part of International Overdose Awareness Day on Aug. 29, atTAcK addiction will provide community naloxone training at 6:30 p.m. at Recovery Centers of America at Delaware, 2383 Limestone Road, Wilmington.

If individuals see someone overdosing, they should call 911. Under Delaware's 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

Amy Cherry is the Assistant News Director and an investigative journalist at WDEL. She joined WDEL's award-winning news team in 2010 from WBZ Newsradio 1030 in Boston and has received national accolades for reporting.